September 20, 2011
Visit the Forums
"Hot Topics" Library
Change/Update Subscription


LIVING WITH HIV/AIDS


 Is It Safe for Me to Take Workout Supplements?
I've had an undetectable viral load for five years and have a CD4 count of 750. I've recently gone full force into working out, and I'm getting great results. The heavier my workout becomes, the more I feel the need for workout supplements. My trainer insists that there are no adverse effects of taking supplements, but my doctor doesn't want me to take them. Are the kinds of supplements I want to take safe for me? How can I make sure I'm staying healthy while taking them?

Nelson Vergel responds in the "Nutrition and Exercise" forum


 What Can I Do to Improve My Sex Drive?
I'm a very healthy long-term HIV survivor in my mid-40s with great numbers. I eat well, get plenty of sleep, my emotional state is fine and I'm not on any new meds or anything, yet my sex drive and sensation are more like a 60-year-old's. My doctor says my testosterone level is in the middle range and doesn't want me to start taking it yet. Is there anything else I can do to remedy this problem, or is it just a natural part of aging?

Robert J. Frascino, M.D., responds in the "Fatigue and Anemia" forum


MIXED-STATUS COUPLES


 How Do I Lower the Chance of Passing HIV to My Partner During Sex?
My partner and I have been dating for two years. I recently discovered that I'm HIV positive; my partner has tested HIV negative. How can we continue having sex as usual while lowering the chances that my partner will become HIV positive?

Nelson Vergel responds in the "Nutrition and Exercise" forum


BODY SHAPE CHANGES & HIV/AIDS


 Huge Appetite and Belly Fat Gain: Cause for a Treatment Break?
I've been on HIV meds for five years. My viral load is undetectable and my CD4 count is 655, though when I was first diagnosed my CD4 count was 102, my viral load was 750,000, I had cryptococcal meningitis and almost died. My appetite is insane nowadays; I've noticed that I'm gaining fat in my stomach that won't go away, even though I work out daily. I worry this fat gain is due to my meds, and I'd like to come off them for a while. Could my meds have suppressed my virus enough that a break would not cause major problems?

Robert J. Frascino, M.D., responds in the "Fatigue and Anemia" forum


remembering dr. bob

Dr. Bob We at TheBody.com are stunned, and inexpressibly saddened, to share the news that Bob Frascino, M.D. ("Dr. Bob") -- one of our most beloved experts and the irrepressibly sunny and witty voice of reason in our Forums on Fatigue and Anemia and on Safe Sex and HIV Prevention -- died unexpectedly this past Saturday, September 17. The cause was bacterial sepsis, a complication not related to Bob's HIV. This loss is felt acutely, both on our website and in the lives of those who had the honor of connecting with him. All our warmth goes out to his family, especially Steve Natterstad, his partner of 18 years.

Read more about Bob, and share your thoughts about him in the comments area of this article.



HIV/AIDS TREATMENT


 Just Started Taking HIV Meds: Will I Definitely Have to Switch Someday?
I started Atripla (efavirenz/tenofovir/FTC) eight weeks ago and am doing great on this drug -- my CD4 count is 448 and my viral load is 57, down from 96,000. I know that Atripla is considered the "preferred" regimen for people just starting HIV treatment. Does this mean that the pill only works for a certain number of years, and then I'll have to switch to another regimen with more pills? Could I potentially stay on this one drug for life if it keeps working, or do people just have to continually switch drugs to keep HIV in check?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


 Will My HIV Meds Interact With the New Hepatitis C Drugs?
I take Isentress (raltegravir), Norvir (ritonavir), Reyataz (atazanavir) and Selzentry (maraviroc, Celsentri) and my hepatitis doctor wants to me to start the new protease inhibitor for hepatitis. Do we know yet if any of the HIV drugs I take will interfere with the new hepatitis medication?

Barbara McGovern, M.D., responds in the "Hepatitis and HIV Coinfection" forum


OTHER HEALTH ISSUES & HIV/AIDS


 Short-Term Memory Loss: Is It HIV Meds or Menopause?
I'm a 44-year-old woman and I'm concerned about my inability to remember things. Sometimes I forget what I'm saying as I'm saying it. I have a hard time concentrating and sometimes I forget something right after it's said. I've seen a lot of discussion on here about HIV dementia, but I've been on HIV meds since 1999. My viral load is undetectable and my CD4 is around 1,100, so I didn't think I needed to worry about anything major. Could my memory loss and confusion be caused by my HIV meds, or could it be the beginnings of menopause?

David Fawcett, Ph.D., L.C.S.W., responds in the "Mental Health and HIV" forum


 Warts on Genital Areas: Are They All Sexually Transmitted?
Is it possible to get a regular wart on your buttocks or genital area that's not sexually transmitted?

Benjamin Young, M.D., Ph.D., responds in the "Choosing Your Meds" forum


More Questions About Other Health Issues & HIV/AIDS:


Connect With Others

HIV Positive and Aging -- In My Teens
(A recent post from the "Living With HIV" board)

I'm 13 now -- yay! -- but I've found as I get older my body gets slower and slower. That's not good, because I'm playing basketball and I'm a starter. I have to take 2 pills 2 times a day and I'm really good at taking them, but the thing that gets me is ARE THEY WORKING?!?! I've been taking them and only missed about 2 or 3 pills (only in the morning) and, well, I went to the doctor and my CD4 count is 156?? NOT good. How do you tell if your meds are working? -- lilmisskathy

Click here to join this discussion, or to start your own!

To do this, you'll need to register with TheBody.com's bulletin boards if you're a new user. Registration is quick and anonymous (all you need is an e-mail address) -- click here to get started!



UNDERSTANDING HIV/AIDS LABS


 Atopic Dermatitis and CD4 Count: What's the Effect in HIVers?
I've read that atopic dermatitis increases CD4/CD8 cell ratio. Would this be the case in an HIV-positive person, increasing CD4 counts and decreasing CD8?

Mark Holodniy, M.D., F.A.C.P., C.I.C., responds in the "Understanding Your Labs" forum


HIV TRANSMISSION


 2 Gay Men Want Sex Without Condoms: What Do You Think?
About three months ago, I met someone wonderful. In the months prior to our meeting, the only sexual things either one of us did with other men were mutual masturbation and some oral sex. We both got tested three months after our most recent possible sexual exposures, and we both tested HIV negative. We haven't had sex since we met. We've promised one another that if either of us slips up, we'd tell the other immediately and stop having unprotected sexual contact until we get tested again. Since both of us have 12-week negative HIV tests, do you think it would be safe for us to begin exploring sex together without condoms?

Robert J. Frascino, M.D., responds in the "Safe Sex and HIV Prevention" forum



Follow Us
Facebook  Twitter




Activist Central

 Action Alert: Tell Congress NO on Cuts to Medicaid!


 Community Input for 2012 International AIDS Conference


 How to Save Medicaid? Get on a Bus!


 Sept. 21: What the FOA Is Going On?!?! A Timely Discussion on CDC's Controversial Funding Opportunity Announcement for HIV Prevention Programs in Health Depts


 You Are Invited! The Inaugural HIV Prevention Justice Leadership Assembly


 Call for Abstracts: 2012 National African-American MSM Leadership Conference on HIV/AIDS and Other Health Disparities in New Orleans


 AIDS Healthcare Foundation Announces March on Washington


 HIV+ Gay and Bi Men! Sign-On Letter Supporting an Informed Debate About PrEP Based on Facts, Not Misinformation